Skip to main content

A criterion for approximability by harmonic functions in Lipschitz spaces

Let X be a compact subset of \( {{\mathbb{R}}^3} \), and let f be a function that is harmonic inside X and belongs to the Lipschitz space C γ(X), 0 < γ < 1. A criterion for approximability of f on X in C γ(X) by functions that are harmonic on neighborhoods of X is obtained in terms of the Hausdorff content of order 1 + γ. The proof is completely constructive, and Vitushkin's method of singularities separation and approximation by parts is applied. Bibliography: 15 titles.


  1. J. Verdera, “Removability, capacity and approximation,”NATO Adv. Sci. Int. Ser. C. Math. Phys. Sci., 439, Kluwer. Dordrecht, 419–473 (1994).

  2. E. M. Stein, Singular Integrals and Differentiability Properties of Functions [Russian translation], Moscow (1973).

  3. L. Carleson, Selected Problems on Exceptional Sets [Russian translation], Moscow (1971).

  4. J. Verdera, M. S. Mel’nikov, and P. V. Paramonov, “C 1-approximation and extension of subharmonic functions,” Mat. Sb., 192, 37–58 (2001).

    MathSciNet  Article  Google Scholar 

  5. A. G. Vitushkin, “The analytic capacity of sets in problem of approximation theory,” Usp. Mat. Nauk, 22, 141–199 (1967).

    MATH  Google Scholar 

  6. P. V. Paramonov “On harmonic approximations in C1-norm,” Mat. Sb., 181, 1341–1365 (1990).

    MATH  Google Scholar 

  7. J. Mateu and J. Orobitg, “Lipschitz approximation by harmonic functions and some applications to spectral synthesis,” Indiana Univ. Math. J., 39, 703–736 (1990).

    MathSciNet  Article  MATH  Google Scholar 

  8. J. Mateu, Y. Netrusov, J. Orobitg, and J. Verdera, “BMO and Lipschitz approximation by solutions of elliptic equations,” Ann. Inst. Fourier, 46, 1057–1081 (1996).

    MathSciNet  Article  MATH  Google Scholar 

  9. M. Ya. Mazalov, “On the problem of uniform approximation of harmonic functions,” Algebra Analiz, 23, 136–178 (2011).

    MathSciNet  Google Scholar 

  10. P. V. Paramonov, “Some new criteria for uniform approximability of functions by rational fractions,” Mat. Sb., 186, 97–112 (1995).

    MathSciNet  Google Scholar 

  11. A. G. O’Farrell, “Metaharmonic approximation in Lipschitz norms,” Proc. Roy. Irish Acad., 75A, 317–330 (1975).

    MathSciNet  Google Scholar 

  12. R. Harvey and J. Polking, “Removable singularities of solutions of linear partial differential equations,” Acta Math., 125, 39–56 (1970).

    MathSciNet  Article  MATH  Google Scholar 

  13. N. N. Tarkhanov, Laurent Series for Solutions of Elliptic Systems [in Russian], Novosibirsk (1991).

  14. J. Verdera, “Cm approximation by solutions of elliptic equations, and Calderon–Zygmund operators,” Duke Math. J., 55, 157–187 (1987).

    MathSciNet  Article  MATH  Google Scholar 

  15. V. S. Vladimirov, Equations of Mathematical Physics [in Russian], Moscow (1988).

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. Ya. Mazalov.

Additional information

Translated from Zapiski Nauchnykh Seminarov POMI, Vol. 401, 2012, pp. 144–171.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Mazalov, M.Y. A criterion for approximability by harmonic functions in Lipschitz spaces. J Math Sci 194, 678–692 (2013).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:


  • Harmonic Function
  • Compact Subset
  • Lipschitz Space
  • Singularity Separation
  • Hausdorff Content